Delaware, 2003Flash Flood in Delaware, September 15 to 16, 2003
September 15 to 16, 2003 · NWS PHI · 1 event in 1 county or zone
Remnant moisture from Tropical Storm Henri produced copious amounts of rain during the early morning of the 15th across northern New Castle County and hit Mill Creek Hundred in the northwest part of the county the hardest. Thunderstorms with torrential downpours moved from south to north across the same areas and produced one to ten inches of rain across the region with the heaviest amounts…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $16 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Remnant moisture from Tropical Storm Henri produced copious amounts of rain during the early morning of the 15th across northern New Castle County and hit Mill Creek Hundred in the northwest part of the county the hardest. Thunderstorms with torrential downpours moved from south to north across the same areas and produced one to ten inches of rain across the region with the heaviest amounts around Hockessin. The worst flood damage occurred in the Glenville area of Mill Creek Hundred where 194 homes suffered flood damage. Numerous people were rescued from trapped vehicles. People were rescued from their flooded homes, including one person who was rescued from his roof by helicopter. In the Glenville area, residents were evacuated to Brandywine Springs Elementary School. Near Hockessin, most of the historic Wooddale Covered Bridge was washed away by the Red Clay Creek. Near Prices Corner, chemicals stored at the Ametek Chemical building were washed away into the flood waters. The Red Clay Creek at Wooddale had the highest recorded crest on record when it crested at 17.27 feet at 1230 p.m. EDT on the 15th. Flood stage is 5.5 feet. The creek was above flood stage from 643 a.m. EDT on the 15th through 1134 p.m. EDT on the 16th. Farther downstream at Stanton, the creek rose above the gage house. The White Clay Creek at Delaware Park had its 4th highest crest of record when it crested at 16.78 feet at 345 p.m. EDT on the 15th. Flood stage is 13 feet. The creek was above its flood stage from 650 a.m. EDT through 1044 p.m. EDT on the 15th. The Christina River at Coochs Bridge was above its 9 foot flood stage from 757 a.m. EDT through 455 p.m. EDT on the 15th. It crested at 11.57 feet at 130 p.m. EDT. The Brandywine Creek at Wilmington was above its 11 foot flood stage from 408 p.m. EDT on the 15th through 207 a.m. EDT on the 16th. It crested at 12.73 feet at 845 p.m. EDT on the 15th. Storm totals included 9.02 inches in Hockessin and 5.00 inches in Yorklyn.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 15, 1:42 AM EST, 4 hours 1 minute earlier.
Area forecast discussion, Sep 15, 1:42 AM EST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
242 AM EDT MON SEP 15 2003
TROPICAL AIRMASS REMAINS IN PLACE INTO EARLY TNGT...THEN A COLD
FRONT DROPS DOWN FROM THE NW FOLLOWED BY HIGH PRESSURE THAT WILL
ALLOW THE HUMIDITY TO DECREASE. WITH AND AHEAD OF THE FRONT SHOULD
BE SHOWERS AND SCATTERED TSTMS. BEHIND IT...CLEARING.
MAIN CONCERN THIS FCST IS FROM THU INTO FRI NIGHT WHEN POWERFUL
HURRICANE ISABEL THREATENS. IF THE STORM TRACKS CLOSE OR OVER THE
FORECAST AREA...THE WINDS ASSOCIATED WITH THE HURRICANE COULD BE
STRONGER THAN MANY OF US HAVE EVER EXPERIENCED. THIS STORM SHOULD BE
TAKEN SERIOUSLY
IN ADDITION...THERE IS POTENTIAL FOR VERY HEAVY RAINS DEPENDING ON
THE TRACK, SO HYDROLOGY IS ALSO A CONCERN.
USERS OF EXPERIMENTAL FORECAST GRIDS...BE AWARE THAT POLICY LIMITS
MAXIMUM SUSTAINED WIND STRENGTH TO 33 KTS OUT PAST THE 72 HOUR
FORECAST. THIS IS TO REFLECT THE INHERENT UNCERTAINTY IN THE
HURRICANE FORECAST TRACK AT GREATER TIME RANGES. REFER TO NHC FOR
THE OFFICIAL TRACK AND STRENGTH OF THE STORM.
POP QUIZ...WHEN WAS THE LAST OFFICIAL LANDFALLING HURRICANE IN NEW
JERSEY? SEPTEMBER 16TH IN 1903. THE 100TH ANNIVERSARY IS
TOMORROW...COINCIDENCE?.
NOW IS THE TIME WHERE BEING PREPARED PAYS OFF. KEEP UP TO DATE WITH
THE LATEST FORECASTS. CHECK OUR WEB SITE...WWW.ERH.NOAA.GOV/PHI
FOR THE LATEST FORECAST INFORMATION...AS WELL AS PREPAREDNESS
INFORMATION IF THE HURRICANE THREATENS YOUR LOCATION.
ON THE COAST WE WILL CARRY SCA DUE TO SEAS. ALSO THERE IS A HIGH
RISK FOR RIP CURRENTS.
FCSTID = 9
MPO 71 55 73 54 / 70 30 10 10
ABE 78 63 78 57 / 70 40 10 10
RDG 78 63 78 58 / 70 40 10 10
PHL 81 66 81 63 / 60 40 0 0
12N 75 59 76 57 / 70 40 10 10
SMQ 78 67 79 62 / 60 50 0 0
TTN 79 66 80 63 / 60 50 0 0
MIV 80 66 79 66 / 60 50 0 0
ACY 78 67 80 69 / 60 50 0 0
ILG 81 65 80 62 / 60 40 0 0
DOV 81 66 80 65 / 50 40 0 0
GED 81 67 80 67 / 50 40 0 0
ESN 81 66 80 64 / 50 40 0 0
.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...SCA ALONG THE COAST.
RNS
Hazardous weather outlook, Sep 15, 3:14 AM EST, 2 hours 29 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-151100-
HAZARDOUS WEATHER OUTLOOK - CORRECTION FOR RIP CURRENTS
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
414 AM EDT MON SEP 15 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.
.DAY ONE...TODAY
THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE COAST.
SHOWERS ARE LIKELY TODAY ALONG WITH SCATTERED THUNDERSTORMS. SOME
RAIN COULD BE HEAVY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
RIP CURRENTS ARE POSSIBLE THROUGH MOST OF THE PERIOD.
THE MAIN THREAT WILL BE FROM POWERFUL HURRICANE ISABEL. THE
FORECASTED TRACK FOR ISABEL HAS IT AFFECTING THE REGION
THURSDAY INTO FRIDAY.
SEE THE LATEST ADVISORY FROM THE NATIONAL HURRICANE CENTER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Sep 15, 3:16 AM EST, 2 hours 27 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-152100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
416 AM EDT MON SEP 15 2003
...A GOOD TIME TO REVIEW YOUR FAMILY DISASTER PLAN...
AS MAJOR HURRICANE ISABEL CONTINUES TO MOVE WEST NORTHWEST TOWARD
THE EAST COAST OF THE UNITED STATES...NOW IS A GOOD TIME TO REVIEW
AND UPDATE YOUR FAMILY DISASTER PLAN.
PART OF YOUR FAMILY DISASTER PLAN SHOULD BE PREPARING IN CASE A
HURRICANE THREATENS YOUR AREA. SOME ACTIVITIES WHICH YOU STILL
HAVE TIME TO COMPLETE INCLUDE KNOWING THE HURRICANE RISKS IN YOUR
AREA SUCH AS WHETHER YOU LIVE IN A POTENTIAL FLOOD ZONE...LEARNING
SAFE ROUTES INLAND FROM COASTAL AREAS...FINDING OUT WHERE OFFICIAL
SHELTERS ARE LOCATED...TRIMMING TREES AND SHRUBBERY...CLEARING LOOSE
AND CLOGGED RAIN SPOUTS AND GUTTERS...AND DETERMINING WHERE TO MOVE
YOUR BOAT IN AN EMERGENCY.
ONE OF THE MOST IMPORTANT PARTS OF YOUR FAMILY DISASTER PLAN IS THE
PREPARATION OF A DISASTER SUPPLIES KIT. THIS KIT SHOULD INCLUDE THE
FOLLOWING MATERIALS...A THREE DAY SUPPLY OF WATER WITH ONE GALLON
PER PERSON PER DAY...FOOD THAT WILL NOT SPOIL...ONE CHANGE OF
CLOTHING AND SHOES PER PERSON...PRESCRIPTION MEDICINES...ONE BLANKET
OR SLEEPING BAG PER PERSON...A FIRST AID KIT...A BATTERY POWERED
NOAA WEATHER RADIO AND A PORTABLE RADIO...EMERGENCY TOOLS...A
FLASHLIGHT WITH EXTRA BATTERIES...AN EXTRA SET OF CAR KEYS...AND ANY
SPECIAL ITEMS FOR INFANT...ELDERLY OR DISABLED FAMILY MEMBERS.
IF YOU HAVE A SECOND RESIDENCE NEAR THE COAST...WE RECOMMEND YOU
TAKE THE OPPORTUNITY EARLY THIS WEEK TO INSURE THAT LOOSE OBJECTS
ARE PACKED AWAY...AND YOUR RESIDENCE IS SECURE.
STAY TUNED OVER THE NEXT SEVERAL DAYS ON THE EXPECTED PATH OF
HURRICANE ISABEL. BE PREPARED TO TAKE ADDITIONAL ACTION IF A
HURRICANE WATCH IS ISSUED FOR THE AREA. A WATCH IS ISSUED WHEN THERE
IS A POTENTIAL FOR HURRICANE CONDITIONS IN YOUR AREA WITHIN 36
HOURS. REMEMBER THAT STRONG DAMAGING WINDS AND TORRENTIAL RAINFALL
CAN EXTEND WELL INLAND WITH A MAJOR HURRICANE.
MORE PREPAREDNESS INFORMATION CAN BE FOUND ON OUR WEB SITE AT
WWW.ERH.NOAA.GOV/PHI CHECK OUT THE MENU SELECTION ENTITLED
PREPAREDNESS ON THE LEFT HAND SIDE.
AND PLEASE SEE THE FOLLOWING INTERNET SOURCES FOR ADDITIONAL
HURRICANE POTENTIAL INFORMATION AND PREPAREDNESS ISSUES...
NATIONAL HURRICANE CENTER HOME PAGE:
HTTP://WWW.NHC.NOAA.GOV
PENNSYLVANIA EMERGENCY MANAGEMENT AGENCY:
HTTP://PEMA.STATE.PA.US
MARYLAND EMERGENCY MANAGEMENT AGENCY:
HTTP://WWW.MEMA.STATE.MD.US
NEW JERSEY OFFICE OF EMERGENCY MANAGEMENT:
HTTP://WWW.STATE.NJ.US/NJOEM
DELAWARE EMERGENCY MANAGEMENT AGENCY:
HTTP://WWW.STATE.DE.US/DEMA
FEDERAL EMERGENCY MANAGEMENT AGENCY HOME PAGE:
HTTP://WWW.FEMA.GOV/HAZARDS/HURRICANES
AMERICAN RED CROSS HOME PAGE:
HTTP://WWW.RED CROSS.ORG
Special weather statement, Sep 15, 4:41 AM EST, 1 hour 2 minutes before
DEZ001-PAZ054-055-060-061-067-068-151230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
541 AM EDT MON SEP 15 2003
...HEAVY RAINS WERE TRAINING FROM SOUTH TO NORTH THROUGH EASTERN
PENNSYLVANIA EARLY THIS MORNING...
A BAND OF SHOWERS AND THUNDERSTORMS WAS PERCHED FROM NORTHERN
DELAWARE NORTHWARD TO THE POCONOS OF PENNSYLVANIA THIS MORNING. THE
HEAVIEST RAINS HAVE BEEN OVER CHESTER COUNTY IN SOUTHEASTERN
PENNSYLVANIA...WHERE RADAR HAS ESTIMATED BETWEEN 2 AND 2.5 INCHES OF
RAIN IN A COUPLE OF HOURS.
THIS BAND OF RAIN IS EXPECTED TO MOVE SLIGHTLY TO THE NORTHWEST AS
WELL AS TAPER OFF DURING THE NEXT 2 OR 3 HOURS...BUT UNTIL THEN
WATCH FOR PONDING OF WATER ON ROADS AND IN LOW SPOTS.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR ANY
UPDATES. WEATHER INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT
WWW.ERH.NOAA.GOV/PHI.
Special weather statement, Sep 15, 4:41 AM EST, 1 hour 2 minutes before
DEZ001-PAZ054-055-060-061-067-068-151230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
540M EDT MON SEP 15 2003
...HEAVY RAINS WERE TRAINING FROM SOUTH TO NORTH THROUGH EASTERN
PENNSYLVANIA EARLY THIS MORNING...
A BAND OF SHOWERS AND THUNDERSTORMS WAS PERCHED FROM NORTHERN
DELAWARE NORTHWARD TO THE POCONOS OF PENNSYLVANIA THIS MORNING. THE
HEAVIEST RAINS HAVE BEEN OVER CHESTER COUNTY IN SOUTHEASTERN
PENNSYLVANIA...WHERE RADAR HAS ESTIMATED BETWEEN 2 AND 2.5 INCHES OF
RAIN IN A COUPLE OF HOURS.
THIS BAND OF RAIN IS EXPECTED TO MOVE SLIGHTLY TO THE NORTHWEST AS
WELL AS TAPER OFF DURING THE NEXT 2 OR 3 HOURS...BUT UNTIL THEN
WATCH FOR PONDING OF WATER ON ROADS AND IN LOW SPOTS.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR ANY
UPDATES. WEATHER INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT
WWW.ERH.NOAA.GOV/PHI.
Flash Flood, New Castle
- When
- September 15, 5:43 AM EST to September 16, 10:34 PM EST
- Where
- New Castle County, North Portion
- Injuries
- 1 direct, 0 indirect
- Property damage
- $16 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Pennsylvania, September 15 to 16, 2003$3.5 million · 1 event
- Wildfire in California, September 15 to 17, 2003$461,000 · 1 event
- Waterspouts in Lake Michigan, September 15, 20034 events
- Frost and Freeze in Oregon, September 15 to 16, 20033 events
- Flash Flooding in Pennsylvania, September 15, 20032 events
- Flash Flooding in Maryland, September 15, 20032 events
- Frost and Freeze in California, September 15 to 16, 20032 events
- Flash Flood in Pennsylvania, September 15, 20031 event
- Flash Flood in Pennsylvania, September 15 to 16, 20031 event
- Flash Flood in Pennsylvania, September 15, 20031 event
- High Wind in Alaska, September 15, 200373 kt wind · 1 event
- Hail in Indiana, September 15, 20031.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371967.